Fainting attacks in Parkinson’s Disease
Fainting attacks are episodes of loss of consciousness that occur due to various reasons. It starts suddenly, usually within seconds and so fast that many patients fall onto the floor before they can react to it. The episodes are generally short, ranging from seconds to several minutes. Following the attack, patients usually regain consciousness. It can occur only once or more depending on how soon patients are brought to the hospital for treatment.
Fainting attacks, even if it occurs only once, are serious matter. Patients must be brought to the hospital immediately for two reasons. Firstly, they may indicate the presence of serious medical problems such as heart disease. Secondly, during the falls, some patients may be unlucky enough to develop internal injury. The most serious and potentially life-threatening is head injury with bleeding in the brain.
Fainting attacks do not just affect patients with Parkinson’s Disease (PD). It can happen in any patient, sometimes healthy people. Despite this, particular attention should be paid to PD patients because they have a higher risk of developing fainting attacks than anyone else. This is because most PD patients are elderly people who commonly have heart or brain diseases that can cause fainting attacks. In this article, I will discuss the various causes of fainting attacks among patients with such as follows;
a) Heart diseases
This is the most serious disease because heart problems can lead to immediate death. The usual heart problem that can cause fainting attacks is cardiac arrhythmia, which is a disorder of heart rhythm. Patients with cardiac arrhythmia get fainting attacks because the abnormal heart rhythm affects the normal heart function. This leads to reduced amount of blood and oxygen that go to the brain. As a result, the brain activity is disturbed and patients lose consciousness. Following the fall, patients regain consciousness within less than a minute.
Cardiac arrhythmia is a manifestation of several types of heart diseases. This could be a disorder that is called “sick sinus syndrome” that usually occurs in elderly people. In this disorder there is disruption of the electrical circuit in the heart due to ageing process. As a result, the heart rhythm is chaotic. The proper treatment for this problem is a heart pacemaker, whereby a battery sends electric signals to the heart in order to regulate the heart rhythm. Another type of heart disease is a heart attack that is caused by blockage of the blood vessels in the heart. Heart attack is also more common in the elderly people. In view of the strong tendency of elderly people to get heart diseases, anyone who has have a fainting attack must seek specialist treatment without delay.
b) Brain diseases
The most common brain disease that can cause fainting attacks is seizure or fit. This disorder is characterized by uncontrollable jerking of the limbs with loss of consciousness. The attack starts suddenly. Sometimes there are also dribbling of saliva, urine incontinence (passing urine without being able to control it) and bluish discolouration of the lips. Each attack usually lasts several minutes. Following the attack, the patient complains of headache and sleepiness. Sometimes, the patient becomes confused for up to one hour.
Seizure / fit can be either a disease on its own (epilepsy) or due to various other diseases such as stroke, brain tumour, brain infection, etc. The patient should be investigated immediately at the hospital and treated with drugs to prevent seizure from happening again.
c) Low blood pressure (postural hypotension)
This is condition which results in reduced amount of blood / oxygen going to the brain. Consequently, the patient loses consciousness. The fainting attacks typically occur when the patient is standing up from a sitting position or walking. The patient usually regains consciousness immediately following the attack (within less than one minute).
There are many reasons why a patient can develop postural hypotension. The most common cause in a PD patient is the medication itself (Madopar, Sinemet, Jumex, bromocriptine, Trivastal, etc). Occasionally, it is due to the PD itself. Other less common causes are dehydration (due to severe vomiting, diarhoea, bleeding in the stomach) and heart failure.
The treatment of postural hypotension depends on the cause. If it is due to Parkinson’s drugs, the dose of the drugs should be reduced. Usually, the dose of all other drugs is reduced before Madopar / Sinemet, because these two drugs are the most efficacious drugs in PD. At the same time, the patient is advised to sit on the bed or chair for about several minutes before standing up.
If these measures fail (and investigations have determined that there is no other causes such as heart failure), fludrocortisone can be used. This drug helps by elevating the blood pressure.
d) Low blood sugar (hypoglycemia)
In this condition, the blood sugar level is lower than normal (less than 2.5 mmol / l). As a result, patients lose consciousness. Hypoglycemia usually occurs in diabetic patients, either due to overdose of diabetic pills or missing the meal. In less severe cases, patients do not faint but develop symptoms such as dizziness, hunger, cold sweat and weakness of body.
Hypoglycemia is dangerous because it can kill a patient in a very short time. It is important to get a blood sugar level immediately to detect this condition. The immediate treatment of hypoglycemia is administration of sugar by giving sweet drinks (three to four teaspoons of sugar in a cup of water, Coca Cola, Pepsi, etc). If there is immediate access to hospital, the doctor can set up a drip to give sugar solution.
e) Sleep attacks
This is actually a very rare condition. During the attacks, patients just dose off without any warning. It happens at certain situation when people usually do not sleep, such as driving, doing computer work, having meals, etc. Sleep attacks are one of the very rare side effects of PD drugs.
f) Emotional problems
Occasionally, patients who have emotional problems may develop fainting attacks. It can be caused by extreme anger / sadness, e.g. hearing a very bad news. It should be emphasized that all other causes of fainting attacks must be excluded before the fainting attacks are attributed to emotional problem.
In conclusion, fainting attacks are serious disorder that are caused by various other potentially life threatening diseases. Patients should be immediately brought to the hospital for extensive investigations and treatment.